Does Klonopin cause weight gain?
Yes, Klonopin does cause weight gain. It is one of the common side effects of this anti-anxiety medication. Many people have revealed that they have gained a tremendous amount of weight on long-term use of Klonopin (Clonazepam).
This anti-anxiety medication is one of the most commonly prescribed medications to control anxiety disorders. Let’s take a look at how Klonopin makes you gain weight.
How does Klonopin cause weight gain?
There are a lot of research studies that have confirmed the incidence of weight gain on Klonopin. That’s when the researchers started to look for answers to fully understand why this anti-anxiety medication can cause weight gain. After years and years of clinical trials, experts came up with two explanations.
- Klonopin slows down the metabolism
- Klonopin increases appetite
Klonopin slows down the metabolism
The first explanation of Klonopin-induced weight gain is the ability of this anti-anxiety medication to affect your metabolism. Studies have shown that Klonopin can significantly make your metabolism slower which can affect the fat-burning process of your body.
When your metabolism is fast, it takes up more stored calories in your body and converts them into energy molecules. This is how the stored calories in your body are utilized, and hence eliminated.
When the metabolic functions are compromised, you don’t burn as many calories as you should. These calories get stored in your body in the form of fat and eventually make you gain weight.
Klonopin increases appetite
Another possible explanation for Klonopin-induced weight gain is the ability of this drug to boost your appetite. Klonopin increases your hunger and it may not make you feel full even after consuming a heavy meal.
This may be due to the fact that Klonopin affects the chemical composition and signalling of your brain. This may disrupt the communication cycle that your brain initiates to tell your body to feel full and satisfied. The disturbance in the cycle can make you eat more than your body’s requirements.
What to do if Klonopin makes you gain weight?
There are a few things you can try to help boost your metabolism and decrease your appetite if Klonopin makes you gain weight. These include:
Choose healthy foods to satisfy your hunger
If Klonopin is boosting your appetite, you don’t have to choose unhealthy or extremely fatty foods to satisfy your hunger. You can opt for healthier options like protein which can not only help boost your metabolism but also helps you to feel full.
You can also divide your meals and eat a small portion after every 3 to 4 hours. This way you can literally eat the entire day to help satiate this hunger, and the healthier food choices will not make you gain weight.
Exercise is the best way to boost your metabolism. When you move your body, your muscles derive energy from the stored fat cells and convert these stored calories into energy.
When you continue to exercise and eat good food, you can easily lose the weight that Klonopin makes you gain. You don’t have to work out for hours. You can simply engage in a small high-intensity interval training (HIIT) session that would be enough for one day.
Don’t forget to drink plenty of water. Water helps increase your energy levels and makes your muscles and cells healthy. When you’re dehydrated, your muscles may not be able to perform as well as they should and this can make exercise a little too painful for you. This is why you should always remember to stay hydrated.
Try Intermittent fasting
Intermittent fasting is a safe and effective way of losing some stubborn pounds. In the eating technique, you don’t even have to change your diet. Intermittent fasting can help you eat pretty much whatever you want but in a specific eating time duration.
- Clonazepam (National Library of Medicine, NIH)
- Influence of benzodiazepines on body weight and food intake (Pubmed, 2000)
- Clonazepam (Pubmed, article updated in 2021)